Alabama, 2020

Damaging Wind in Alabama, May 27, 2020

May 27, 2020 · NWS BMX · 1 event in 1 county or zone

A narrow line of showers and thunderstorms tracked eastward across east Alabama during the afternoon hours. A mid level velocity couplet formed on a cell on the southern end of the convective line and produced localized strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A narrow line of showers and thunderstorms tracked eastward across east Alabama during the afternoon hours. A mid level velocity couplet formed on a cell on the southern end of the convective line and produced localized strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 5:42 PM CST, 8 minutes earlier.

Area forecast discussion, May 27, 5:42 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
642 PM CDT Wed May 27 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0210 PM CDT Wed May 27 2020/

Today through Thursday.

Features:

An expansive upper low is positioned near Fort Smith, Arkansas
with a mid level disturbance swinging into the region from the
southwest. Tropical Storm Bertha developed earlier this morning
off the South Carolina Coastline and has since moved inland. A
stationary front extended from Western Wisconsin south into
Eastern Arkansas and through Western Louisiana. A surface low was
analyzed along the Mississippi Gulf Coast along a dissipating
stationary front that extended south across the Western Gulf of
Mexico.

Forecast:

A line of showers and thunderstorm activity was positioned from
near Jasper in Walker County south through Tuscaloosa and extended
southwest to near Selma in Dallas County and stretched further
south toward the Northern Gulf Coast.

Expect this activity to continue to move northeast this afternoon
and evening. Persistent cloud cover along with residual wedging
across our Eastern Counties will result in the convection
gradually decreasing in intensity as this activity moves into our
Eastern Counties this evening.

A few showers and storms may develop behind the line of storms
later this afternoon and through the evening, but the activity
will be more sparce in nature.

We have trimmed back the marginal risk area out of portions of our
northeast area. Otherwise, a few strong storms remain possible
with best potential across portions of our Southern and Central
Counties through this evening. The heaviest activity today will
be capable of producing strong winds, frequent lightning strikes
and torrential downpours. Localized ponding of water will be
possible in urban and poor-drainage areas.

Expect this activity to push northeast across the rest of the
forecast area this evening with gradual weakening in intensity
with time. Lows will be in the 60s tonight with winds out of the
south becoming light after sunset. Showers overnight will become
increasingly confined to our eastern and northeast areas while
there will remain potential for some showers to affect our
northwest and western counties early Thursday morning.

We are maintaining a risk for a few strong to severe storms on
Thursday as another disturbance will move across the area. Drier
air aloft is expected to slide into the area which could help
support more of a microburst risk with damaging winds in the
stronger convection. There looks to be more of a risk for small
hail in addition to damaging winds with the storms tomorrow. Highs
are forecast to be in the 80s areawide with more of a southwest
wind 5-10 mph.

05

.LONG TERM...
/Updated at 210 PM CDT Wed May 27 2020/

Thursday night through Tuesday.

The longer term forecast only needed some minor adjustments with PoP
timing as this pesky upper low finally decides to open up and build
further east.  This will leave lingering showers areawide on Friday
and perhaps further southeast on Saturday.  For the remainder of the
period, a dry high pressure will dominate the Southeast with little
in the way of rain chances and temperatures slowly building towards
the low 90s by Wednesday afternoon.

KL

We will continue to have elevated pops for Friday (best across the
east part of Central Alabama) as the trough continues to weaken
and exit to the northeast. At the same time, upper ridging will be
building across Western Conus. This will set up northwest upper
flow across the Central U.S. on Friday and into Alabama on
Saturday. As a result, a surface front should work across Conus
and into Central Alabama on Saturday. Isolated to scattered storms
are possible along and ahead of the front, but coverage should be
less than much of this week so far.

Drier air and clearing skies are expected behind the front thanks
to a 1024mb ridge that will build over the Upper Plains, Great
Lakes, and into the Mississippi River Valley by early Sunday. We
should see cooler overnight readings with lower dew points.
Readings should still warm sufficiently during the day into the
80s during the days for Sunday through the beginning of next week.
However, humidity values will be lower. The ridge will move east-
southeast across Eastern Conus for the first part of next week
toward the Atlantic Seaboard by Tuesday allowing for a rain-free
Sunday through Tuesday to end our forecast.

08

&&

.AVIATION...
00Z TAF Discussion.

An broad closed upper low over the AR-LA-Tex region was producing
bands of showers and tstms over the Central Gulf States. One band
over east MS was tracking northeast, but will likely weaken once
it enters west Alabama due to loss of daytime heating. Another
band over east Alabama should exit Alabama by 02z. Showers with
VCTS will impact KASN and KANB thru 01z, producing MVFR conds due
low cigs. Another cluster of MVFR cigs has developed on back side
of exiting rain shield, impacting KMGM and possibly KEET for a few
hours early in the period. Widespread MVFR cigs will develop by
06z, with IFR cigs likely by 09z. With clearing skies and light
winds overnight, fog will likely form, but confidence is low in
which areas will see fog and how low vsbys will fall. Overall,
expect widespread IFR conds either due to cigs or fog. Mid level
dry air will overspread the area on Thursday, and hinder convective
development. After low clouds and fog erode, VFR conds expected
after 16z. An impulse from the upper low will likely bring an
increase in tstm activity over far west Alabama after 21z.

58/rose

 &&

.FIRE WEATHER...

Moisture remains elevated through late week with higher chances of
wetting rains including thunderstorms through Friday. Some storms
may be strong today on Thursday. Minimum relative humidity values
are forecast to remain above 50 percent through Friday. On Saturday,
a surface front may bring a few showers and storms but then some
drier weather and lower humidity values for the second half of the
weekend and into the first part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  82  61  83  60 /  80  20  30  50  10
Anniston    65  83  63  84  61 /  80  20  30  50  20
Birmingham  65  83  65  84  63 /  40  20  40  40  10
Tuscaloosa  65  85  64  84  63 /  40  30  30  30  10
Calera      65  83  64  84  63 /  40  20  30  40  10
Auburn      66  83  65  84  64 /  50  20  20  50  20
Montgomery  67  86  66  86  65 /  30  20  30  40  20
Troy        67  88  66  86  65 /  40  20  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 27, 4:30 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
530 PM CDT Wed May 27 2020

ALZ011>015-017>050-290130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
530 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to a few severe thunderstorms may occur across Central
Alabama Through 8 PM this evening, mainly south of a Demopolis, to
Clanton, to Roanoke line. The main threat will be damaging winds up
to 60 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to a few severe thunderstorms may occur across Central
Alabama again on Thursday afternoon and evening from 1 PM to 9 PM.
The main threats will be damaging winds up to 60 MPH and hail up to
the size of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, May 27, 12:28 PM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
128 PM CDT Wed May 27 2020

ALZ023-032>034-271915-
Hale AL-Bibb AL-Perry AL-Tuscaloosa AL-
128 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHWESTERN PERRY...HALE AND WEST CENTRAL BIBB COUNTIES UNTIL 215 PM
CDT...

At 127 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tuscaloosa Regional Airport to near
Greensboro. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tuscaloosa, Northport, Marion, Greensboro, Holt, Moundville, Coker,
Akron, Newbern, McFarland Mall, Lake Lurleen State Park, Tuscaloosa
Amphitheater, Tuscaloosa Regional Airport, Mertz, Shelton State
Community College, Bryant Denny Stadium, University Mall, Greensboro
Municipal Airport, Lake Tuscaloosa and Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 8750 3261 8730 3253 8765 3293 8776
      3295 8773 3295 8775 3298 8775 3300 8771
      3302 8771 3302 8778 3323 8784
TIME...MOT...LOC 1827Z 205DEG 22KT 3318 8764 3268 8757

25/Owen
Special weather statement, May 27, 1:09 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 PM CDT Wed May 27 2020

ALZ015-023>025-033-034-272000-
Walker AL-Bibb AL-Jefferson AL-Shelby AL-Perry AL-Tuscaloosa AL-
209 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA...SOUTHWESTERN SHELBY...NORTHEASTERN PERRY...BIBB AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bankhead Lock And Dam to near Harrisburg.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bessemer, Hueytown, Brent, Centreville, Dora, Pleasant Grove, Lake
View, Brookwood, Coaling, Sylvan Springs, Vance, Woodstock, West
Blocton, Maytown, West Jefferson, North Johns, Gorgas Steam Plant,
Bull City, Lake Wildwood and Low Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 8705 3285 8688 3284 8693 3284 8702
      3281 8702 3272 8734 3355 8753
TIME...MOT...LOC 1909Z 244DEG 25KT 3352 8738 3284 8725

25/Owen
Special weather statement, May 27, 1:38 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
238 PM CDT Wed May 27 2020

ALZ024-025-034-035-041-272045-
Chilton AL-Autauga AL-Bibb AL-Jefferson AL-Shelby AL-
238 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...CHILTON...
WESTERN SHELBY...EASTERN BIBB AND SOUTHERN JEFFERSON COUNTIES UNTIL
345 PM CDT...

At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Oak Grove to near Parnell. Movement was east at
25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Hueytown, Gardendale, Irondale,
Calera, Fairfield, Chelsea, Clanton, Fultondale, Montevallo,
Columbiana and Jemison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3270 8647 3262 8691 3266 8692 3266 8700
      3284 8702 3284 8705 3323 8715 3324 8712
      3322 8710 3325 8707 3328 8707 3332 8717
      3350 8722 3369 8670
TIME...MOT...LOC 1937Z 249DEG 22KT 3345 8715 3270 8697

25/Owen
Special weather statement, May 27, 2:53 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
353 PM CDT Wed May 27 2020

ALZ025-027-272130-
Shelby AL-Talladega AL-
353 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbiana. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbiana, Wilsonville, Talladega Springs, Harpersville,
Fayetteville, Lay Lake, Shelby, Beeswax Creek Park, Alabama 4H
Center, Shelby Shores, Cedar Creek, Highway 145 and CR 46, Kelley
Branch, Varnons, Spring Creek and Gaston Steam Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3334 8644 3310 8635 3310 8649 3309 8651
      3307 8651 3306 8662 3307 8661 3307 8662
      3323 8668
TIME...MOT...LOC 2052Z 252DEG 4KT 3317 8657

25/Owen
Special weather statement, May 27, 2:56 PM CST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
356 PM CDT Wed May 27 2020

ALZ039-272145-
Marengo AL-
356 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL 445
PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam, or 12 miles west of Thomasville, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Sweet Water, Myrtlewood, Putnam, Nanafalia, Magnolia, Wayne,
Surginer, Miller, Dixons Mill, Vineland, Half Acre, Octagon,
Clayhill, Nicholsville, Calvary and Slater.

LAT...LON 3206 8812 3208 8804 3214 8804 3217 8801
      3228 8802 3231 8798 3230 8794 3228 8794
      3229 8793 3233 8796 3222 8752 3213 8752
      3213 8762 3200 8763 3199 8799 3199 8807
      3201 8809 3199 8810 3201 8812
TIME...MOT...LOC 2055Z 205DEG 31KT 3197 8794

25/Owen
Special weather statement, May 27, 5:18 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
618 PM CDT Wed May 27 2020

ALZ038-047-280000-
Lee AL-Chambers AL-
618 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE AND SOUTHEASTERN
CHAMBERS COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Auburn, Opelika, Cusseta, Beulah, Beauregard, Beans Mill, Huguley,
Auburn University, Robert G. Pitts Airport, Chewacla State Park,
Lanett Municipal Airport and Mount Jefferson.

LAT...LON 3250 8545 3263 8555 3285 8524 3265 8509
      3265 8511 3263 8509 3263 8508 3262 8508
TIME...MOT...LOC 2318Z 237DEG 19KT 3260 8542

25/Owen

The radar

The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
May 27, 5:50 PM CST to 5:51 PM CST
Where
Lee County, 2.79 mi N of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.640, -85.228

Several trees uprooted and power lines downed along Lee Road 252.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896083.